Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Tucson, AZ

August 5, 2004Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2004, 6:56 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 6:56 PM MST (01:56 UTC)
Expired
Aug 5, 2004, 7:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 060156
SVRTWC
AZC023-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
656 PM MST THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 745 PM MST

* AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PATAGONIA LAKE...OR ABOUT 9 MILES
  NORTHEAST OF NOGALES...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATAGONIA AT 725 PM MST

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND
MOVE TO A STURDY SHELTER.

LAT...LON 3143 11095 3136 11076 3157 11064 3162 11085

$$

GLUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 5 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL MAINTAIN A MOIST
SOUTHERLY FLOW ACROSS SOUTHERN ARIZONA FOR THE NEXT COUPLE OF
DAYS...WHICH WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON. THE UPPER LEVEL HIGH IS FORECASTED TO SHIFT TOWARD
SOUTHEAST ARIZONA BY EARLY NEXT WEEK...WHICH MAY DECREASE SHOWER AND
THUNDERSTORM ACTIVITY THROUGH MID WEEK.

&&

.DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHERN ARIZONA THIS
AFTERNOON SEEN IN VIS IMAGERY.  A LINE OF LIGHT SHOWERS CONTINUES TO
MOVE NORTHEAST ALONG A LINE FROM NOGALES TO SAFFORD AND WHITE
MOUNTAINS.  ALSO SOME WEAK REFLECTIVITY ECHOES OVER CENTRAL PIMA AND
SOUTHEAST PINAL COUNTY SEEN FROM KEMX RADAR.  THE STRONGER
THUNDERSTORMS HAVE DEVELOPED OVER THE MOGOLLON RIM IN FLG AND PHX
CWAS. AS MENTIONED IN PREVIOUS DISCUSSION...THICKER CLOUD COVER THIS
MORNING LIMITED DAYTIME HEATING.  CURRENT TEMPERATURES ACROSS CWA
ARE COMPARABLE TO YESTERDAY AT THIS TIME.  NOGALES WILL BE A BIT
COOLER THAN FORECASTED SINCE IT STARTED TO RAIN ONCE AGAIN IN THE
PAST HOUR. ALTHOUGH WITH THE LATE HEATING...STILL EXPECT SOME
ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT OUT WEST AND ALREADY
SOME THUNDERSTORMS DEVELOPING IN MEXICO SOUTHEAST OF DOUGLAS. MAIN
CONCERN TONIGHT WILL BE IF AN MCS DEVELOPS NEAR THE ARIZONA AND NEW
MEXICO BORDER AND PUSHES ANY OUTFLOWS NORTHWARD. THIS COULD POSSIBLY
LEAD TO SOME LATE EVENING DEVELOPMENT...BUT WILL JUST KEEP CURRENT
POPS WITH ISOLATED WEST AND SCATTERED EAST.

OVER THE NEXT COUPLE DAYS THE HIGH WILL SLOWLY SHIFT EASTWARD TOWARD
THE SOUTHERN PORTIONS OF ARIZONA AND NEW MEXICO BORDER.  THIS
POSITION IS TYPICALLY AN UNFAVORABLE LOCATION FOR WIDESPREAD
AFTERNOON AND EVENING DEVELOPMENT. HOWEVER...THERE COULD BE SOME
ISOLATED STORMS OVER THE MOUNTAINS OR ANY DEVELOPMENT DUE TO OUTFLOW
FROM STRONGER MCS. GFS SHOWS A DECENT VORT MAX AT 500MB ROTATING
AROUND THE HIGH ON SATURDAY EVENING AND DEVELOPING A RATHER LARGE
MCS IN NORTHERN MEXICO. KEPT MAINLY SLIGHT CHANCE WORDING OVER MUCH
OF CWA WITH CHANCE WORDING MAINLY OVER THE WHITE MOUNTAINS AND SOUTH
ALONG THE ARIZONA AND MEXICO BORDER.  LATEST GFS RUN SHOWS A RATHER
LARGE CHANGE BY WEDNESDAY NIGHT...WITH A LARGE MCS DEVELOPING AND
PUSHING MOISTURE NORTHWARD.  THE 700MB CHANGES TO STRONGER SOUTHERLY
FLOW AT 25 KNOTS...PUMPING MOISTURE INTO THE LOWER DESERTS. THE
850MB IS WEAKER AT 10 KNOTS BUT STILL HAS SOUTHERLY COMPONENT.
THIS COULD INCREASE THUNDERSTORM ACTIVITY AS EARLY AS WEDNESDAY
NIGHT...DEPENDING UPON THE MOISTURE ADVECTION. HOWEVER...THERE WAS A
LOT OF MID AND UPPER LEVEL MOISTURE ADVECTED NORTHWARD THE PAST TWO
DAYS IN WHICH CLOUD COVER HAS LIMITED THE DAYTIME HEATING.  HAVE
ONLY SHOWN A SLIGHT UPSWING IN POPS ACROSS THE CWA ON WEDNESDAY AND
THURSDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MG
Hazardous weather outlook, Aug 5, 11:45 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU AUG 5 2004

AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF
ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA.
WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS ARIZONA DURING THE
DAY WHICH WILL HELP TO ENHANCING SHOWER AND THUNDERSTORM ACTIVITY.
THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS IS NEAR NORMAL
FOR TODAY.

DISCUSSION...A LAYER OF RATHER THICK MID TO HIGH LEVEL CLOUDINESS
PERSISTS ACROSS ARIZONA THIS AFTERNOON. OVERNIGHT AND CONTINUING
THIS AFTERNOON RADARS ARE DETECTING LIGHT TO MODERATE MOSTLY
SHOWERS ACROSS MAINLY EASTERN PORTIONS OF THE FORECAST AREA. AS OF
1130 AM THE ACTIVITY EXTENDED FROM NEAR THE NOGALES AREA...THEN
NORTHEAST TO NEAR WILLCOX AND THEN INTO THE WHITE MOUNTAINS NORTH OF
CLIFTON.

THIS MORNINGS TUCSON UPPER AIR SOUNDING WAS NOT TOO IMPRESSIVE WITH
THE PRECIPITABLE WATER VALUE AT 1.28 INCHES WHICH IS DOWN FROM THE
1.57 INCHES FROM THE PREVIOUS MORNING. IN ADDITION...THE AIRMASS
WARMED SLIGHTLY IN THE MID LEVELS WHICH HAS RESULTED IN SOMEWHAT OF
A STABILIZATION OF THE ATMOSPHERE WITH THE LIFTED INDEX ONLY
MARGINAL AT ABOUT MINUS 1. MODIFYING THE SOUNDING YIELDED RESULTS
WHICH WERE NOT MUCH DIFFERENT THAN THE UNMODIFIED SOUNDING WITH A
CAPE OF AROUND 200-300 J/KG. THE ONE FLY IN THE OINTMENT IS THAT THE
GUAYMAS MEXICO SOUNDING AT 16Z THIS MORNING REVEALED A MUCH
DIFFERENT STORY WITH A VERY MOIST SOUNDING...PRECIPITABLE WATER IN
EXCESS OF 2 INCHES...A LIFTED INDEX OF MINUS 7 AND AN UNMODIFIED
CAPE OF OVER 4000 J/KG.

THEREFORE...IF A LARGE STORM COMPLEX DEVELOPS OVER NORTH CENTRAL
MEXICO THIS AFTERNOON AND EVENING IT COULD HELP TO PUSH OUTFLOW
BOUNDARIES INTO SOUTHEAST ARIZONA WHICH WOULD AID IN THE DEVELOP OF
STORMS LOCALLY.

FOR THIS AFTERNOON EXPECT TO SEE ONGOING SCATTERED CONVECTION IN
PORTIONS OF GREENLEE...GRAHAM AND COCHISE COUNTIES. AS THE AFTERNOON
PROGRESS THE THUNDERSTORM ACTIVITY SHOULD BECOME MORE WIDESPREAD
OVER EASTERN AREAS...SPECIFICALLY AREAS BETWEEN TUCSON AND THE NEW
MEXICO BORDER. ACTIVITY SHOULD DEVELOP INITIALLY ALONG THE
INTERNATIONAL BORDER... NEAR THE DOUGLAS AREA. THIS IS DUE TO MUCH
LESS CLOUD COVER WHICH WILL ALLOW FOR PLENTY OF HEATING...ALONG WITH
A MORE UNSTABLE AIRMASS IN THIS AREA. FARTHER TO THE WEST ACROSS THE
CENTRAL DESERTS TO NEAR AJO THE THUNDERSTORM DEVELOPMENT SHOULD BE
MOSTLY ISOLATED IN NATURE.

STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE MODERATE TO HEAVY RAINFALL AT TIMES...FROM A HALF INCH TO
THREE QUARTERS OF AN INCH PER HOUR. THESE STORMS ALSO HAVE THE
POTENTIAL TO PRODUCE SOME GUSTY WINDS. MOVEMENT OF THE STORMS THIS
AFTERNOON AND EVENING WILL BE TO THE NORTHEAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
THE POSITION OF THE HIGH PRESSURE SYSTEM WILL DETERMINE THE FORECAST
AFTER FRIDAY. RECENT MODEL RUNS HAVE THE HIGH MOVING OVER SOUTHERN
ARIZONA AND NEW MEXICO...CUTTING US OFF FROM OUR MOISTURE FLOW...AND
HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL
BE ENOUGH RESIDUAL MOISTURE IN ARIZONA IF OUTFLOW FROM STORMS IN
MEXICO OVER THE NEXT COUPLE OF DAYS PUSHES INTO THE REGION. THIS
WOULD ALLOW A CONTINUATION OF ISOLATED TO SCATTERED STORMS TO
DEVELOP THROUGHOUT THE WEEK. WE SHOULD HAVE A BETTER FEEL FOR THIS
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:10 PM MSTFlash Flood WarningTWCCochise30 min
Aug 5, 6:50 PM MSTFlash Flood WarningTWCSanta Cruz25 min
Aug 5, 7:11 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 5, 7:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Aug 6, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Aug 6, 4:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 6, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.